Mindpath Health’s Elisabeth Netherton, MD discusses what to know about antidepressants and caffeine.

What to Know About Antidepressants and Caffeine_Elisabeth Netherton, MD_Mindpath Health

A CUP OR two of coffee in the morning (plus another later on) is practically a given for many adults, plus, the brew comes with plenty of health perks. But if you’re taking antidepressants, it’s worth keeping close tabs on your caffeine consumption.

Antidepressants and caffeine can both have an effect on brain chemistry, and adding too much of the latter on top of your meds can leave you feeling lousy. “Some people may notice they feel the effects of caffeine longer when they’re taking antidepressants or that they feel increased side effects from their medication when taking caffeine,” says Julie Teater, M.D., clinical associate professor of psychiatry and behavioral health at The Ohio State University Wexner Medical Center in Columbus, OH.

So, what exactly are the effects of caffeine on antidepressants, and does having a cup of coffee or downing an energy drink pose any serious risks? Here’s what you should know about combining the two and how to figure out the right caffeine cutoff level for you.

Your Body on Antidepressants and Caffeine

Both antidepressants and caffeine change the way that brain cells communicate with each other. Taking an antidepressant medication or consuming caffeine temporarily increases levels of neurotransmitters—chemical messengers that carry signals between brain cells—including serotonin, dopamine, and norepinephrine. The neurotransmitter boost can improve your mood, and in the case of caffeine, also give you a jolt of energy.

Your body metabolizes, or breaks down, antidepressant medications and caffeine in similar ways, too. “Caffeine is metabolized using an enzyme called CYP1A2, which is the same enzyme used to metabolize antidepressants,” explains Dr. Teater.

Problem is, the body only has so much CYP1A2 available at any given time. So when you consume caffeine while taking antidepressants, it can take longer for the body to process them. As a result, both the caffeine and the antidepressant can stick around in your system for longer, and potentially cause undesirable effects, Dr. Teater says.

In high doses, caffeine’s stimulant effects can also cause or exacerbate symptoms of anxiety such as irritability, jitteriness, and insomnia. “If you’re taking antidepressants to manage an anxiety disorder, caffeine can directly counteract the effect of the antidepressants or make anxiety worse,” says Elisabeth Netherton, M.D., a Houston-based psychiatrist and regional medical director for Mindpath Health.

Can You Mix Caffeine and Antidepressants?

Most people who take antidepressants don’t need to cut out caffeine completely, says Dr. Netherton. But it’s important to pay attention to how much caffeine you’re getting throughout the day and how it’s making you feel. You’ll get around 100 milligrams of caffeine from an 8-ounce cup of coffee, for instance, but many mugs and cafe to-go cups are designed to hold much more than that. “If you’re having more than one or two cups of coffee in the morning, I’d raise my eyebrow,” she says.

Because caffeine and antidepressants are metabolized more slowly when they’re in your system at the same time, you might find that your usual cup or two of morning coffee hits you harder on antidepressants than it did before you started taking your meds, Dr. Teater explains. It’s possible to feel more restless, jittery, or irritable, for instance, or notice that your heart feels like it’s racing. Falling asleep can become more of a challenge too. (That’s true even if you take your antidepressant at night. We’ll explain why a little later.)

You might also feel more nervous or on edge, since caffeine’s stimulant effects can cause or worsen symptoms of anxiety (and in some cases, potentially trigger panic attacks). “If you’re taking antidepressants to manage an anxiety disorder, caffeine can directly counteract the effect of the antidepressants or make anxiety worse,” Dr. Netherton says.

Also? Caffeine and antidepressants may make you more prone to your medication’s side effects. Depending on the antidepressant, that could include things like agitation, insomnia, headaches, dizziness, nausea, or increased heart rate. With caffeine slowing the rate at which your antidepressant is metabolized, more of the medication sticks around in your system for longer. “So effectively, it’s like taking a higher dose. And if you were stable on the dose you were on, now it’s going to be too much,” Dr. Teater says.

What About Serotonin Syndrome?

In rare instances, research shows that consuming very large amounts of caffeine while taking antidepressants could increase the risk for serotonin syndrome, a serious and potentially life-threatening problem. Serotonin syndrome occurs when excessive levels of serotonin build up in the bloodstream, which can potentially happen if caffeine causes serotonin-acting antidepressants to be metabolized more slowly. This can lead to symptoms including restlessness, high fever, confusion, sweating, and tremors, and in serious cases, rapid blood pressure changes and increased heart rate.

Serotonin syndrome is with antidepressants that increase serotonin levels, Dr. Teater says. These can include:

  • Selective Serotonin Reuptake Inhibitors (SSRIs)
  • Celexa (Citalopram)
  • Lexapro (escitalopram)
  • Prozac (fluoxetine)
  • Paxil or Pexeva (paroxetine)
  • Zoloft (sertraline)
  • Serotonin and Norepinephrine Reuptake Inhibitors (SNRIs)
  • Pristiq (desvenlafaxine)
  • Cymbalta (duloxetine
  • Fetzima (levomilnacipran)
  • Effexor XR (venlafaxine)
  • Monoamine Oxidase Inhibitors (MAOIs)
  • Marplan (isocarboxazid)
  • Nardil (phenelzine)
  • Emsam (selegiline)
  • Parnate (tranylcypromine)

It’s important to point out that mixing caffeine and antidepressants isn’t a common cause of serotonin syndrome. (It’s more likely to occur from taking excessively high doses of an antidepressant or by combining multiple antidepressants, research shows.) What’s more, since caffeine affects different people differently, it’s hard to say for sure exactly how much you’d need to consume in order to be at risk. But the research suggests: a lot. One case study reported that a woman taking SSRIs developed the condition after consuming 20 cups of coffee over a two-day period.

In short? Serotonin syndrome is something to be aware of if you’re using caffeine and antidepressants. But if you’re taking your medication as prescribed and consuming caffeine in moderate doses, the condition isn’t something you need to worry about, Dr. Teater says.

Figuring Out What’s Right for You

In general, it’s a good idea to keep caffeine consumption under 400 mg daily (roughly the amount in four 8-ounce cups of coffee), recommends National Institutes of Health (NIH). And while there’s no established limit specifically for people taking antidepressants, you may need to consume even less to avoid or minimize side effects.

A good rule of thumb: If you suspect that your coffee or caffeine consumption is causing side effects, try cutting back, Dr. Netherton recommends. “There’s a wide spectrum of how we experience caffeine. Some people might feel jittery or on edge after just one cup, or find that that amount alone is enough to disrupt their sleep,” she adds.

Of course, coffee isn’t the only source of caffeine, and it’s important to pay attention to other foods or drinks that could be contributing to your intake like tea, soda, chocolate, and even caffeinated gums. Be particularly careful with things like energy drinks and supplements, recommends Dr. Netherton. Both can pack sky-high levels of caffeine that may not be accurately reflected on the nutrition label, notes the NIH.

As for timing your antidepressant dosing and caffeine intake at different parts of the day? You might think that spacing out the two—say, taking your antidepressant before bed and having your coffee in the morning—would help your body metabolize both more efficiently. But it likely won’t make a difference, since antidepressants are designed to be in your system continuously, from the time you take one dose all the way until you take another dose the next day, Dr. Teater says.

It’s also a good idea to talk with your doctor if you have concerns about your caffeine use. “When you’re starting a new medication, ask if there’s any risk regarding your caffeine use, or if you were to increase your caffeine use,” Dr. Teater recommends.

Keep in mind, too, that heavy caffeine consumption alone could be the driving force behind symptoms like anxiety and insomnia, and that just cutting back could make a difference in how you feel. “When a patient comes in with anxiety, we’re looking at what part of their routine may be making that worse? Often cutting back on caffeine makes a difference,” Dr. Netherton says.

To view the complete article with sources and learn more about antidepressants and caffeine, click here.

Elisabeth Netherton, M.D.

Houston, TX

Dr. Elisabeth Netherton focuses on women’s mental health and personality disorders across the lifespan. Dr. Netherton understands the challenges women face and has experience in prescribing women during pregnancy and postpartum. She believes it is incredibly meaningful to see mothers feel better because this positively impacts them and their children. Dr. Netherton wants her patients to feel empowered and consider ... Read Full Bio »

Share this Article